Subscribe to thousands of academic journals for just $40/month
Read and share the articles you need for your research, all in one place.

Conjunctival Hyperemia and the Use of Topical Prostaglandins in Glaucoma and Ocular Hypertension

Details

Publisher
Mary Ann Liebert, Inc.
Copyright
Copyright 2003 Mary Ann Liebert, Inc.
Subject
Articles
ISSN
1080-7683
eISSN
1080-7683
D.O.I.
10.1089/108076803762718088
Publisher site
See Article on Publisher Site

Preview Only

Expand Tray Hide Tray

Conjunctival Hyperemia and the Use of Topical Prostaglandins in Glaucoma and Ocular Hypertension

Abstract

The prostaglandin derivatives are thought to lower intraocular pressure (IOP) primarily by increasing uveoscleral outflow. The ocular side effect, hyperemia, appears to occur via a secondary, unrelated mechanism. Variations in the IOP-lowering effect and incidence of hyperemia associated with these drugs are a function of their different chemical structures. Among the currently approved prostaglandin derivatives, hyperemia occurs in as many as 50% of patients treated with travoprost and as few as 5% of patients treated with latanoprost. The side effect of hyperemia may be of concern to the ophthalmologist for at least 2 reasons: hyperemia may compromise the outcome of filtration surgery, and it may represent a cosmetic problem to the patient thereby leading to non-compliance. The extent to which hyperemia may contribute to patient noncompliance and the effect of administration of the prostaglandin derivatives on outcome of filtration surgery remain to be determined. Until more definitive data are available, when selecting a prostaglandin analogue for ocular hypotensive therapy, it seems prudent to choose an agent with a low incidence of hyperemia.
Loading next page...

Preview Only. This article cannot be rented because we do not currently have permission from the publisher.

 
/lp/mary-ann-liebert/conjunctival-hyperemia-and-the-use-of-topical-prostaglandins-in-MpnhNZ0uJC